A website for discussions about any type of cancer, including lung cancer, breast cancer, prostate cancer, laryngeal cancer, leukemia, lymphoma, multiple myeloma and others
+ Reply to Thread
Results 1 to 4 of 4

Thread: Are these side effects "normal"?

  1. #1
    Regular User
    Join Date
    Jul 2013
    Location
    Alpharetta, GA
    Posts
    21

    Are these side effects "normal"?

    Hi everyone,

    I posted an intro on a thread a few weeks ago, but just to recap, my mom (age 65) was diagnosed with stage IV large cell (spindle cell) lung cancer in June with mets to the brain. She had 10 sessions of WBR which made her hair fall out. This past monday she had her 3rd chemo treatment with carboplatin and taxol. This week is also her third week of irradiating the lung tumors (5 days a week). She's been on dexamethasone since the beginning.

    She handled the WBR treatments rather well, but now it seems like she's going downhill fast. I'm hoping and praying that it's just temporary side effects of the chemo, so I'm wondering if anyone here can shed some light.

    Mom, just 3 months ago, was the most energetic, strong person I know. Now she can hardly walk upstairs because her leg muscles are SO WEAK they can barely hold her. She gets tired very quickly, and has been super depressed. In my 32 years I've only seen my mom cry a handful of times, but yesterday when I went over to visit, she was in tears telling me how she felt so terrible for being so mean to everyone lately. She hasn't been mean at all. Another thing I'm noticing is that she can't remember words, and she's just having a terrible time with memory in general.

    So, I guess my main question is this: Are these symptoms likely from cancer progressing, or could it be from the treatment she's receiving? And, if it is from the treatment, how long will it last??

    She has about 4 more weeks of the chemo / radiation combo, and then she's got another several weeks of a stronger chemo without the radiation. I'm getting worried that she won't be able to handle it.

    Thanks in advance for any help/suggestions.

    Ali

  2. #2
    Moderator Top User lisa1962's Avatar
    Join Date
    Jan 2013
    Location
    new york
    Posts
    1,022
    Ali,

    So sorry your Mom is having diffiulty. Too difficult for anyone to actually say for sure what is causing hr symptoms whether is be the cancer itself or the treatment. The only thing to do is make sure her oncologist and chemo nurse is well aware of these issues so they can be addressed. Chemo can be very harsh but then there are others who can tolerate it very well. Do not loose hope. Keep a journal of some sort to chronicle these issues so that you can ask her doctor. It is extremly important to keep well hydrated before, during and after chemo. Things like Ensure are very good if she does not mind the sweetness. Several small meals a day rather than a few Big meals also will be better if she has an upset stomach. It is overwelming watching a loved one deal with all this and just horrible for the patient themselves. Depression is normal. Just love her and hold her. I will keep you and your Mom in my thoughts and pray she will feel better so you can enjoy more time to make happy memories together.

    Lisa

  3. #3
    Experienced User
    Join Date
    Jun 2013
    Posts
    52
    This is so similar to my first ever post on this forum! My dad has stage 4 non small cell with mets to the brain, and also got 10 treatments of WBR that he handled very well and went downhill after he started chemo. No radiation for lung tumors though, that combination sounds rough.

    At any rate, yes, my dad has been incredibly similar (also with forgetting words and more emotional than usual) and as far as I have seen, they're primarily related to the treatment. I think the dexamethasone is a HUGE factor, actually. How much is your mom on? My dad was weaned off it, but he's back to one pill a day because the brain mets give him bad headaches. He had leg weakness soon after going on dexamethasone and it's just gotten worse. He had an extra week off from chemo (he was given 3 weeks in between normally) and was also without steroids for part of that week and was much improved.

    How are her blood counts? If she's near anemic, that's just going to make the weakness and fatigue even worse, but is easily treated with a blood transfusion.

    The effects of chemo are cumulative so I wouldn't be surprised if it got kind of rough and scary when she goes on the stronger chemo. Personally I'm an advocate of asking for a week or two off if the treatment is making someone's quality of life lousy, but that's something she'll have to decide for herself. I do hope it's related to all the treatments and not the cancer, but obviously I can't say for sure.

  4. #4
    Newbie New User
    Join Date
    May 2013
    Posts
    4
    all though some time necessary dexamethasone is a real strong drug.
    I was put on it by mistake and Im having all the weakness the memory stuff in fact I feel quite demented. It gives me night mares depression and anxiety, Drs trying to wean me off but that is not easy either. I did get off it for ten days but had to go back as I just didn't have the strength to do any thing and couldn't stay awake.
    Some people get a high from it Im afraid it works the opposite on my.
    My oncologist is furious that my gp put me on it.
    Wished I had searched this before I even took it

 
+ Reply to Thread

Similar Threads

  1. Feeling anemic but blood work "normal" - any experiences ?
    By stargirl in forum Pancreatic Cancer Forum
    Replies: 2
    Last Post: 05-11-2013, 04:28 PM
  2. "Varieties" of Testosterone "Food" for Prostate Cancer
    By sequoiaranger in forum Prostate Cancer Forum
    Replies: 3
    Last Post: 07-24-2011, 03:20 AM
  3. Replies: 0
    Last Post: 07-19-2010, 07:10 PM
  4. "?" Side Effect of Chemo
    By Trudy in forum Lung Cancer Forum
    Replies: 10
    Last Post: 12-06-2008, 03:25 PM
  5. Some thoughts on doscovering the "New Normal" - po
    By freeio in forum General Cancer topics
    Replies: 1
    Last Post: 04-26-2005, 02:22 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts